Indiana, 2019Flooding in Indiana, May 3, 2019
May 3, 2019 · NWS ILN · 3 events in 2 counties and zones
An upper level disturbance produced occasional showers and embedded thunderstorms during the morning hours, leading to localized flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance produced occasional showers and embedded thunderstorms during the morning hours, leading to localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 3, 3:46 AM EST, 1 hour 14 minutes earlier.
Area forecast discussion, May 3, 3:46 AM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
446 AM EDT Fri May 3 2019
.SYNOPSIS...
Low pressure tracking through Kentucky will bring showers and
thunderstorms today. Another area of low pressure is forecast
to provide additional showers and thunderstorms on Saturday.
Drier weather is expected Sunday under weak high pressure.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Surface analysis has low pressure centered over West Tennessee.
Pushed by a southwest flow aloft, the low will track through
Kentucky today. A plume of deep moisture advecting on the
southwest upper flow will be in phase with the surface low.
Carried into a conditionally unstable airmass, the plume of
moisture will produce widespread showers and thunderstorms,
already evident on radar early this morning. As the showers and
thunderstorms push from Northern Kentucky and Southeast Indiana
across Ohio, heavy rainfall can be expected from an atmosphere
containing 1.5 inches PWAT. Slow cell movement and training
will be observed with this system, adding to the threat from
the heavy rainfall. Will keep flood watch in effect for
southwest counties where ground is saturated from recent
rainfall. Other locations may also experience isolated high
water due in part to the expected slow moving and training
cells.
Main area of showers and thunderstorms should be exiting to the
east this afternoon as the low center reaches Eastern Kentucky.
Cannot rule out isolated strong to severe cells in southeast
counties during afternoon peak heating, with downburst potential
aided by drying in the mid levels.
In addition, patchy fog is developing in the nearly saturated
airmass, with pockets of lower visibility likely to improve
later this morning under increased mixing.
Temperatures will exhibit a rather small diurnal increase due
to cloud cover and precip, with mid afternoon readings ranging
from the lower 60s northwest up to the lower 70s south.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Residual showers and thunderstorms will be ending this evening
as the low moves east and weak high pressure builds in. A brief
period of dry weather early tonight will be followed by
increasing moisture and a chance of showers later tonight as
the next area of low pressure advances from the southwest.
Showers and a few thunderstorms will become widespread by
Saturday afternoon, with southern locations possibly receiving
greater amounts of rainfall, being under the plume of deep
moisture positioned ahead of the low. The rain and cloud cover,
along with a modest amount of cold advection, will allow high
temperatures in the 60s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The last in a series of shortwaves and associated surface lows to
track off to the east Saturday night. The region will dry out with
pcpn ending from west to east late Saturday night/early Sunday.
Westerly mid level flow the surface high pressure building across
the region offering dry weather Sunday and Monday. Sundays
temperatures look close to normal with highs from the upper 60s
north to the lower 70s south. These readings will quickly rise above
normal with Mondays fcst highs from the lower 70s north to the upper
70s south.
A shortwave tracking through the Great Lakes will allow a front to
drop into the southern Great Lakes and stall out parallel to the mid
level flow late Monday night into Tuesday. Some model soln timing
differences exist and have limited pops to low chance category far
north Tuesday. In the warm sector - temperatures will continue above
normal with Tuesdays highs from the mid 70s north to the lower 80s
south.
Mid level flow to back with a surface low ejecting from the southern
Plains Wednesday into the Ohio Valley Thursday. This system will
enhance pcpn chances and therefore have increased pops to the likely
category. Temperatures to remain mild with highs Wednesday from the
upper 60s northwest to near 80 southeast, turning slightly cooler
Thursday but still remaining a little above normal.
&&
.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
Aviation will be affected by low pressure today. As the low
advances across Kentucky, there will be showers and thunderstorms
arriving from the southwest, then spreading across the remaining
sites. Main effects will be at CVG and LUK, closer to the bulk
of showers and thunderstorms. A period of MVFR ceilings and
visibilities can be expected once the lower atmosphere
approaches saturation. Improvement may occur for a time this
afternoon under increased mixing before MVFR ceilings return
late.
OUTLOOK...MVFR/IFR conditions likely into Saturday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through this afternoon for OHZ070-071-077-
078.
KY...Flash Flood Watch through this afternoon for KYZ089>098.
IN...Flash Flood Watch through this afternoon for INZ073>075-080.
&&
SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...AR
AVIATION...ConiglioHazardous weather outlook, May 3, 3:19 AM EST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
419 AM EDT Fri May 3 2019
INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-074-040830-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Hocking-
419 AM EDT Fri May 3 2019
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio and West Central Ohio.
.DAY ONE...Today and Tonight.
Occasional showers and thunderstorms are expected today. Locally
heavy rainfall may lead to localized flooding issues.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ073>075-080-KYZ089>098-OHZ070-071-077-078-040830-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Butler-Warren-
Hamilton-Clermont-
419 AM EDT Fri May 3 2019
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky and Southwest Ohio.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
KYZ099-100-OHZ072-073-079>082-088-040830-
Mason-Lewis-Clinton-Ross-Brown-Highland-Adams-Pike-Scioto-
419 AM EDT Fri May 3 2019
This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, South Central Ohio and Southwest Ohio.
.DAY ONE...Today and Tonight.
Occasional showers and thunderstorms are expected today. Locally
heavy rainfall may lead to localized flooding issues. In addition an
isolated strong to severe storm cannot be ruled out. The main threat
would be damaging winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 3, 2:56 AM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
356 AM EDT FRI MAY 3 2019
OHZ044-052-030845-
Champaign OH-Logan OH-
356 AM EDT FRI MAY 3 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHAMPAIGN AND
SOUTHEASTERN LOGAN COUNTIES UNTIL 445 AM EDT...
At 353 AM EDT, radar indicated thunderstorms over western Champaign
and southeast Logan counties, moving northeast at 25 mph.
STORM HAZARDS INCLUDE...
Very heavy rain...
Locations impacted include...
Bellefontaine, St. Paris, West Liberty, Valley Hi, Zanesfield,
Westville, Pickrelltown, Lippincott, Middleburg, Kiser Lake State
Park, Millerstown, Mingo, Kennard and East Liberty.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4034 8354 4023 8356 4004 8398 4004 8400
4009 8403 4014 8403 4036 8371
TIME...MOT...LOC 0753Z 232DEG 22KT 4012 8394
ARFlood, Franklin
- When
- May 3, 5:00 AM EST to 5:30 AM EST
- Where
- Franklin County, 0.24 mi NW of Huntersville to 0.26 mi NNW of Huntersville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 39.303, -85.233
A car was stranded in high water on Huntersville Road.
Flood, Franklin
- When
- May 3, 7:00 AM EST to 8:00 AM EST
- Where
- Franklin County, 0.53 mi E of Brookville to 1.43 mi NNE of Brookville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.420, -85.010
High water was reported on several roads across the county.
Flood, Ripley
- When
- May 3, 7:15 AM EST to 8:15 AM EST
- Where
- Ripley County, 1.38 mi N of Penntown to 1.33 mi N of Penntown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.290, -85.100
High water flooded St Marys Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 3 to 4, 20192 deaths · $4.2 million · EF2 · 33 events
- Flash Flood and Flooding in Missouri, May 3 to 16, 20192 deaths · $3.0 million · 3 events
- Hail and Damaging Winds in West Virginia, May 3, 2019$563,000 · 1.75 in hail · 15 events
- Damaging Winds in Texas, May 3, 2019$165,000 · 61 kt wind · 7 events
- Tornado and Lightning Strike in Florida, May 3, 2019$100,000 · EF0 · 3 events
- Tornadoes and Hail in Texas, May 3, 2019$35,000 · EF0 · 9 events
- Hail and Damaging Winds in Pennsylvania, May 3, 2019$26,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Virginia, May 3, 20191.75 in hail · 15 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 3 to 4, 201914 events
- Tornadoes and Hail in Texas, May 3, 2019$11,000 · EF0 · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 3, 201950 kt wind · 8 events
- Hail and Damaging Winds in Tennessee, May 3 to 4, 20191 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811220, 811221, 811222.